Tumor necrosis factor alpha (TNF-alpha) is an inflammatory cytokine involved in the pathogenesis of many inflammatory conditions, including psoriasis. Thus, TNF-alpha inhibitors have been used in the treatment of inflammatory diseases, including rheumatoid arthritis, inflammatory bowel disease (IBD), and psoriasis. There is an increased prevalence of psoriasis in patients with IBD.1 However, recent reports have recognized the paradoxical development of psoriasis after treatment with TNF-alpha inhibitors.2-58 The occurrence of psoriasis with anti-TNF-alpha treatment has been estimated to be 0.6-5.3%.59,60 We report here the case of a 64 year old man with history of Crohnâ€™s disease and ankylosing spondylitis who developed psoriasis post-infliximab therapy.
In February 2008, a 62-year-old male had been started on infliximab 300mg (5mg/kg) for worsening non-skin symptoms of Crohnâ€™s disease-associated spondylitis. In July 2011, his infliximab regimen had been increased to 600 mg (10 mg/kg) every 6 weeks for still worsening symptoms. In August 2011, he presented to us with a one-year intermittent history of pruritic dry papules on the arms and legs worsening over the last 2-3 weeks. Physical examination showed 2-5mm erythematous papules with superficial scale on the dorsum and palms of bilateral hands, extending up the bilateral forearms. Also present were 2-3 cm erythematous scaling plaques on bilateral elbows, axillae, and dorsal feet. No family history of psoriasis was identified. The patientâ€™s presentation was consistent with inverse and guttate psoriasis, affecting 4% of his body surface area. Desonide 0.05% topical cream application to the axillae and clobetasol 0.05% topical cream application to hands and arms was prescribed. By September 2011, the patientâ€™s rash had resolved and no residual psoriasiform plaques were found.
We used Pubmed on March 30, 2012 to perform a review of the literature using the key words â€œinfliximab induced psoriasis.â€ Our preliminary search yielded 219 articles. All 219 articles were screened and 180 were excluded for the following reasons: focus on the onset of other diseases with infliximab use (sarcoidosis, vitiligo, cutaneous pseudolymphoma), focus on development of other diseases in TNF-alpha inhibitor treatment for psoriasis, and focus on other dermatologic side effects of TNF-alpha inhibitor treatment. Other review articles and articles not in English were also excluded.
Evaluation of the articles showed eighty-one cases of infliximab induced psoriasis.2-7, 12, 14, 16-26,32-38,40-47 The mean age of the patients was 38.6 years. Fifty-eight of the cases were females and the mean therapy duration prior to onset of psoriasis was 13.6 months. One patient was excluded from this calculation due to unavailability of information. The minimum time prior to onset of psoriasis was 2 weeks and the maximum time prior to psoriasis development was 6.5 years. Patients had been receiving infliximab for diverse conditions: Crohnâ€™s disease (n=30), ulcerative colitis (n=4), juvenile idiopathic arthritis (n=1), SAPHO (n=1), rheumatoid arthritis (n=24), ankylosing spondylitis (n=11), psoriatic arthritis (n=4), bilateral panuveitis (n=1), Behcets disease (n=2), and ankylosing spondylitis associated with Crohnâ€™s disease (n=3). Patients developed numerous psoriasis types: psoriasiform dermatitis (n=4), plaque-type psoriasis (n=4), pustular psoriasis (n=12), palmoplantar pustular psoriasis (n=20), and psoriasis vulgaris (n=2).
Numerous therapeutic strategies were employed to manage these patients. Eight patients showed resolution of their psoriasis solely with infliximab discontinuation.44,3,25,33,46,16 Nineteen